Montana, 2014

High Wind in Montana, March 9, 2014

March 9, 2014 · NWS GGW · 1 event in 1 county or zone

A strong cold front and favorable atmospheric conditions allowed strong and very gusty winds to mix down to the surface.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong cold front and favorable atmospheric conditions allowed strong and very gusty winds to mix down to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 9, 4:55 PM MST, 48 minutes earlier.

Area forecast discussion, Mar 9, 4:55 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
555 PM MDT SUN MAR 9 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...

TONIGHT AND MONDAY WILL SEE A CHANGE AS A WEAK CLIPPER MOVES
ACROSS THE PRAIRIE PROVINCES SENDING A COLD FRONT SOUTH INTO
MONTANA. ADDITIONALLY...AN EASTERN PACIFIC SHORTWAVE TROUGH PUSHES
INTO THE NORTHWEST COAST...DIRECTING A CONSIDERABLE AMOUNT OF
PACIFIC MOISTURE INTO THE NORTHERN ROCKIES. MONDAY MORNING THE
COLD FRONT WILL TIGHTEN UP NEAR THE SOUTHERN BORDER OF OUR CWA.
THE RESULT WITH THE OVERRUNNING MOISTURE WILL BE AN INCREASING
CHANCE FOR RAIN FOR OUR SOUTHERN COUNTIES. STRONG FORCING AS
INDICATED BY DIV Q AND OMEGA SUGGESTS FAIRLY SUBSTANTIAL QPF
INITIALLY IN OUR SW THAT SHIFTS SOUTH INTO THE BILLINGS/SOUTHEAST
MONTANA CWA TONIGHT. MODELS HAVE BEEN FLOPPING AROUND FOR THE PAST
SEVERAL DAYS...BUT SEEM TO BE FINALLY FIRMING UP FOR MONDAY
AFTERNOON WITH AROUND A QUARTER TO A THIRD OF AN INCH OF QPF OVER
PETROLEUM COUNTIES...DIMINISHING TO THE EAST AND NORTH. WHEN THE
PRECIPITATION BEGINS THE MODEL SOUNDINGS INDICATE RAIN. AS THE
PRECIPITATION SHIFTS SOUTH THE RAIN SHOULD TRANSITION ALL SNOW
MONDAY EVENING BEFORE ENDING. THE AMOUNT OF PRECIPITATION COULD
AGGRAVATE THE FLOODING SITUATION FOR THE RIVERS UPSTREAM WHICH ARE
IN THE PROCESS OF BREAKING UP. SEE THE HYDRO DISCUSSION.

WIND HAS BEEN BLOWING HARD AND GUSTY TODAY OVER THE CENTRAL
MONTANA FRONT RANGE AND PRAIRIE. BUT IT BECOMES WEAKER NEAR THE
WESTERN BORDER OF THE OUR CWA. BUFKIT SHOWS THE STRONG WIND TO
DROP OFF QUICKLY NEAR 00Z. THEREFORE DO NOT PLAN TO EXTEND THE
HIGH WIND WARNING FOR THE ZORTMAN AREA PAST 00Z.

WITH THE COLD FRONT AND WEAK CAA...TEMPERATURES TONIGHT SHOULD
FALL BELOW FREEZING NORTH OF THE HI-LINE...BUT LIKELY REMAIN
ABOVE FREEZING NEAR THE SOUTHERN BORDER OF OUR CWA. WITH A COOLER
START TO THE DAY AND CLOUD COVER....TEMPERATURES FOR MONDAY WILL
BE COOLER THAN TODAY...AROUND 10F-15F COOLER...MUCH CLOSER TO
NORMAL. WHILE NORTHERLY WIND CONTINUES THROUGH TUESDAY...INCREASED
SUNSHINE AS THE TROUGH MOVES FARTHER SOUTH WILL RESULT IN SIMILAR
TEMPERATURES TO MONDAY. SCT

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MODELS NEXT WEEKEND SHOWED A RIDGE MOVING IN WITH WARMER TEMPS TO
FOLLOW. ADJUSTED TEMPS SLIGHTLY TO ACCOUNT FOR THIS DIFFERENCE. REST
OF THE PERIOD LOOKED GOOD. TFJ

PREVIOUS DISCUSSION...
SOMEWHAT PROGRESSIVE FLOW EXPECTED THROUGH THE EXTENDED PERIOD
WITH A SERIES OF SHORTWAVES ROUNDING THE LONGWAVE RIDGE THAT SETS
UP ALONG THE WEST COAST INTO WESTERN CANADA. THIS PUTS NORTHEAST
MONTANA UNDER NORTHWEST FLOW ALOFT.

THE FIRST OF THE SHORTWAVES TRACKS THROUGH CENTRAL CANADA ON
THURSDAY. WARM AIR SPREADS ACROSS THE REGION AHEAD OF THIS WAVE ON
WEDNESDAY. THE TRACK OF THE WAVE IS EXPECTED TO BE FAR ENOUGH
NORTH TO KEEP PRECIPITATION CHANCES IN CANADA BUT IT WILL BACK A
COLD FRONT INTO THE STATE.

THIS BOUNDARY LINGERS OVER CENTRAL MONTANA THROUGH THE REMAINDER
OF THE WEEK. THE NEXT SHORTWAVE IS EXPECTED TO TRACK ACROSS THE
STATE ON SATURDAY AND SLIDE A SURFACE WAVE ALONG THIS BOUNDARY.
THIS WILL BRING THE BEST CHANCES OF PRECIPITATION TO THE REGION
DURING THE PERIOD...AND WITH THE POSITION OF THE COLD BOUNDARY
COULD SEE A MIX OF PRECIPITATION TYPES. EBERT

&&

.AVIATION...
VFR. WINDS WILL DIMINISH QUICKLY LATE THIS AFTERNOON/EVENING. THE
NEXT DISTURBANCE WILL BRING WIDESPREAD RAIN AND MVFR CONDITIONS
WELL TO THE SOUTH AND WEST OF THE TAF SITES MONDAY. TFJ

&&

.HYDROLOGY...
WITH ANOTHER WARM DAY...HIGHER LEVELS AND ICE JAMS SOUTH OF THE
AREA CONTINUE TO BE WATCHED. SPIKES ON RIVER GAUGES IN SOME AREAS
(REDWATER AND BIG DRY CREEKS) ARE NOT BEING SEEN BY OBSERVERS
TODAY AND THEREFORE NO ADDITIONAL ADVISORIES AN/OR STATEMENTS
HAVE BEEN ISSUED.

RAINFALL OVER SOUTHERN MONTANA MONDAY AND MONDAY NIGHT IS EXPECTED
TO KEEP A THREAT GOING ALONG THE YELLOWSTONE AND MUSSELSHELL
RIVER VALLEYS INTO TUESDAY. DRY AND MILD CONDITIONS LATER IN THE
WEEK SHOULD ALLEVIATE CONDITIONS LATER IN THE WEEK.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 9, 4:53 PM MST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
553 PM MDT SUN MAR 9 2014

MTZ021-101200-
PETROLEUM-
553 PM MDT SUN MAR 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR SOUTHERN PETROLEUM
COUNTY INCLUDING FLATWILLOW CREEK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOODING CONCERNS ARE EXPECTED TO LINGER INTO NEXT WEEK AS WARM
TEMPERATURES AND POSSIBLY A RAIN EVENT ON MONDAY CONTINUE
SNOWMELT RUNOFF.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ025-026-101200-
DAWSON-PRAIRIE-
553 PM MDT SUN MAR 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

CURRENTLY THERE ARE ICE JAMS ON THE YELLOWSTONE AND POWDER RIVERS
UPSTREAM FROM PRAIRIE AND DAWSON COUNTIES. THIS ICE IS EXPECTED
TO MOVE DOWNSTREAM OVER THE NEXT DAY OR TWO AND COULD BRING NEW
JAMS WITH POSSIBLE LOW LAND FLASH FLOODING TO PRAIRIE AND DAWSON
COUNTIES. WARM TEMPERATURES AND A RAIN EVENT ON MONDAY WILL
CONTINUE TO CAUSE RUNOFF AND ICE JAM FLOODING CONCERNS THROUGH THE
WEEK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ICE JAM CONCERNS WILL CONTINUE ALONG THE YELLOWSTONE RIVER
THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Little Rocky Mountains

When
March 9, 5:43 PM MST to 7:13 PM MST
Where
Little Rocky Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Consistent sustained winds of at least 40 mph began at 5:43 PM and ended at 7:13 PM at the Malta South US-191 DOT site. Wind gusts of 58 mph were recorded from 6:15 PM to 6:25 PM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502961.